Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 25, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 13, 1998, 1:39 PM CDT for Phelps County, Pulaski County, Missouri. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 13, 1998, 1:39 PM CDT (18:39 UTC)
- Expired
- Apr 13, 1998, 2:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Phelps County, MO, Pulaski County, MO
The radar
The Springfield radar (KSGF), 141 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 1:48 PM CDT | Hail 0.75 | St Robert, MO | |
| Apr 13, 2:35 PM CDT | Hail 0.88 | Rolla, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 407 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
274 WUUS1 KSGF 131840 RRA SVRSGF MOC161-169-131945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 139 PM CDT MON APR 13 1998 * SEVERE THUNDERSTORM WARNING FOR PHELPS COUNTY - EAST CENTRAL MISSOURI PULASKI COUNTY - CENTRAL MISSOURI * UNTIL 245 PM CDT * SOME AREAS AFFECTED ROLLA BY 2 PM SAINT JAMES 210 PM * AT 135 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL THE SIZE OF QUARTERS. THIS STORM WAS LOCATED OVER FORT LEONARD WOOD AND WAS MOVING NORTHEAST AT 35 MPH. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN OCCASIONALLY PRODUCE TORNADOES. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:25 AM CDT, 11 hours 14 minutes earlier.
Area forecast discussion, Apr 13, 2:25 AM CDT, 11 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 225 AM CDT MON APR 13 1998 SFC ANALYSIS SHOWING A BAND OF 50+ DEW POINTS (100-200 MILES WIDE) FROM TX TO S MN. CD FNT FM NW IA TO NORTH CENTRAL KS TO SE CO. SFC WNDS STILL 20-30 KTS OVR KS/OK AND TX PULLING DEW POINTS NORTHWARD. ST/SC BEGINNING TO DEVELOP AGAIN OVR CENTRAL TX INTO SOUTH CENTRAL OK ATTM. FORECAST PROBLEMS WILL BE TIMING OF PRECIPITATION THIS MORNING AND AFTN WITH POSSIBLE SVR WX. THE MAIN INFLUENCE TODAY FOR RAINFALL/SVR WX WILL BE DEW POINTS/LOW LEVEL MOISTURE AND HOW FAST CD FNT MOVES INTO AREA. LOOKS LIKE DRY LINE FROM SOUTH CENTRAL KS TO EASTERN OK/TX WILL BE MOVING EAST THIS MORNING AS 03Z RUC HAS 50+ DEW PTS MOVING INTO SE KS/SW MO BY 12Z. BOTH ETA/NGM SHOW SHORT WAVE OVR SE CO/N NM AT 00Z TO DEVELOP RAPIDLY OVR SOUTH CENTRAL KS BY 12Z MON AND THEN MOVE TO IL BY 00Z THIS EVENING. THIS WOULD PUT THE MAIN ENERGY WITH THIS SYSTEM BETWEEN 12Z AND 00Z TODAY. O3Z RUC SHORT WAVE INTENSIFYING OVR SOUTH CENTRAL KS BY 12Z AS PER ETA/NGM OOZ RUN. I STILL THINK MODELS ARE STILL 3 TO 6 HRS OFF LEADING SVR/RAIN OVR SE KS BETWEEN 12-15Z AND SGF/AIZ BETWEEN 15-21Z. TEMPS WILL BE RAPIDLY INCREASING DURING THE MORNING THEN STEADY BY AFTN...SO WILL LEAN TOWARD FWC NUMBERS WITH LOW TO MID 70S FOR SE KS/SW MO AND MID TO UPPER 70S FOR UNO/VIH. RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES ONLY): JLN/SE KS...THIS AM...SHOWERS AND THUNDERSTORMS DEVELOPING. WINDY. TEMPERATURES RISING INTO THE 70S. THIS AFTERNOON...BECOMING PARTLY CLOUDY. WIND SHIFTING TO THE WEST AND SOUTHWEST AT 15 TO 25 MPH. HIGH 70 TO 75. SGF/AIZ...THIS AM...SHOWERS AND THUNDERSTORMS DEVELOPING BY MID MORNING WINDY. TEMPERATURES RISING TO AROUND 70. THIS AFTERNOON...SHOWERS AND THUNDERSTORMS ENDING THEN BECOMING. PARTLY CLOUDY. WIND SHIFTING TO THE SOUTHWEST AT 15 TO 25 MPH. HIGH 70 TO 75. VIH/UNO...THIS MORNING...INCREASING CLOUDINESS WITH SHOWERS AND THUNDERSTORMS DEVELOPING BY NOON. TEMPERATURES RISING INTO THE MID 70S. THIS AFTERNOON...SHOWERS AND THUNDERSTORMS LIKELY. SOUTH WIND 15 OT 30 MPH AND GUSTY. HIGH 75 TO 80. SGF NB 073/050 073/055 071 25512 JLN NB 078/052 075/055 075 255-3 TAGGART/GORDON/JOHNSON STILL CONSIDERING WIND AVDY...WILL CALL TED AT 300 AM AFTER COORDINATING WITH ICT/EAX/TUL/. STAY TUNED
In the hours before
Special weather statement, Apr 13, 11:45 AM CDT, 1 hour 54 minutes before
MOZ055>058-132300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1145 AM CDT MON APR 13 1998 SEVERE THUNDERSTORM WATCH NUMBER 203 IS IN EFFECT UNTIL 5 PM FOR THE FOLLOWING COUNTIES IN CENTRAL MISSOURI... BENTON MARIES MILLER MORGAN INCLUDING THE TOWNS OF... WARSAW VERSAILLES TUSCUMBIA VIENNA LOW PRESSURE WAS LOCATED NEAR KANSAS CITY AT MIDDAY WITH A COLD FRONT SOUTH THROUGH EXTREME EASTERN KANSAS AND INTO OKLAHOMA. THUNDERSTORMS HAVE DEVELOPED ALONG THE FRONT IN THE KANSAS CITY AREA AND ARE EXPECTED TO INTENSIFY AS THEY MOVE EAST-NORTHEAST AT 35 MPH THROUGH CENTRAL MISSOURI. SEVERE THUNDERSTORMS PRODUCE WIND GUSTS OF 58 MPH OR GREATER AND HAIL OF THREE-QUARTERS INCH AND GREATER. STAY TUNED TO LATER STATEMENTS AND POSSIBLE WARNINGS. RIDDLE
Special weather statement, Apr 13, 11:45 AM CDT, 1 hour 54 minutes before
MOZ055>058-132300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1145 AM CDT MON APR 13 1998 SEVERE THUNDERSTORM WATCH NUMBER 203 IS IN EFFECT UNTIL 5 PM FOR THE FOLLOWING COUNTIES IN CENTRAL MISSOURI... BENTON MARIES MILLER MORGAN INCLUDING THE TOWNS OF... WARSAW VERSAILLES TUSCUMBIA VIENNA LOW PRESSURE WAS LOCATED NEAR KANSAS CITY AT MIDDAY WITH A COLD FRONT SOUTH THROUGH EXTREME EASTERN KANSAS AND INTO OKLAHOMA. THUNDERSTORMS HAVE DEVELOPED ALONG THE FRONT IN THE KANSAS CITY AREA AND ARE EXPECTED TO INTENSIFY AS THEY MOVE EAST-NORTHEAST AT 35 MPH THROUGH CENTRAL MISSOURI. SEVERE THUNDERSTORMS PRODUCE WIND GUSTS OF 58 MPH OR GREATER AND HAIL OF THREE-QUARTERS INCH AND GREATER. STAY TUNED TO LATER STATEMENTS AND POSSIBLE WARNINGS. RIDDLE
Special weather statement, Apr 13, 1:00 PM CDT, 39 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT MON APR 13 1998 THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...SEVERE THUNDERSTORMS POSSIBLE OVER CENTRAL AND SOUTH CENTRAL MISSOURI THIS AFTERNOON... SEVERE THUNDERSTORM WATCH NUMBER 203 IS IN EFFECT UNTIL 5 PM FOR BENTON...MORGAN...MILLER AND MARIES COUNTIES IN CENTRAL MISSOURI. ADDITIONAL WATCHES MAY BE ISSUED LATER THIS AFTERNOON FOR PARTS OF SOUTHERN MISSOURI. THE MAIN THREAT FOR SEVERE WEATHER IS FROM 1 PM UNTIL 7 PM TODAY AND INCLUDES LOCATIONS MAINLY NORTH AND EAST OF SPRINGFIELD...OR ALONG AND EAST OF A WARSAW TO BUFFALO TO MARSHFIELD TO GAINESVILLE LINE. AT MIDDAY..SURFACE LOW PRESSURE WAS IN NORTHWEST MISSOURI WITH A COLD FRONT SOUTH ALONG THE KANSAS/MISSOURI BORDER AND THEN INTO EASTERN OKLAHOMA. THE AIRMASS AHEAD OF THE FRONT IS MOIST AND UNSTABLE. COLDER AIR ALOFT ASSOCIATED WITH THE FRONT WILL MOVE OVER CENTRAL AND SOUTH CENTRAL MISSOURI THIS AFTERNOON INCREASING THE INSTABILITY AND ALLOWING FOR THE POTENTIAL FOR SEVERE THUNDERSTORMS TO DEVELOP. THE MAIN THREAT WILL BE LARGE HAIL...THREE-QUARTER INCH AND LARGER...AND WIND GUSTS IN EXCESS OF 60 MPH. SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT FOR ACTIVATION THIS AFTERNOON. RIDDLE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 2:45 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 35 min |
| Apr 13, 4:22 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 33 min |
| Apr 13, 5:59 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 51 min |
| Apr 13, 6:15 PM CDT | Tornado Warning | SGF | Oregon | 35 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.